To the Editor.
—Probucol (4,4′-[(1-methylethylidene) bis (thio)] bis [2,6-bis(1,1-dimethylethyl) phenol]) is a recently introduced drug for the lowering of serum cholesterol levels in familial hypercholesterolemia type II.1,2 Side effects are considered slight, and no ECG abnormalities have been reported in humans receiving probucol.2,3 This article describes a reversible QT-interval prolongation in a patient receiving probucol.
Report of a Case.
—A 65-year-old essentially well woman was receiving probucol, 500 mg twice a day, in February 1979 because of hypercholesterolemia (313 mg/dL). An ECG in 1976 was normal (QTc interval, 0.38 s). When examined again in June 1979, she was asymptomatic. At that time, her cholesterol level was 230 mg/dL; an ECG was not taken. She was examined again on Dec 20, 1979, at which time the ECG (Figure) showed a QTc-interval prolongation (0.48 s). She was asked to stop taking probucol on Jan 3, 1980. A